What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 1:49 PM EST, 1 hour earlier.
Area forecast discussion, Jul 3, 1:49 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Binghamton NY
249 PM EDT Mon Jul 3 2023
.SYNOPSIS...
Showers and thunderstorms will continue through the evening with
isolated strong storms possible. Locally heavy rain may also lead to
isolated flash flooding. Scattered showers and storms return on
Tuesday and will be followed by hot, dry conditions during the
midweek.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
245 PM Update...
Scattered showers and thunderstorms have developed as expected this
afternoon. Current SPC Mesoanalysis shows that CAPE has increased to
around 1000 J/kg and shear of 30 kts is present across the Twin
Tiers and areas southward. A Severe Thunderstorm Watch was issued in
the counties that fall within SPC's current outlook. This lines up
well with the environment as well. Isolated severe thunderstorms are
possible with strong, gusty winds as the main threat, but large hail
will also be possible. A strong storm or two cannot be ruled out in
the few counties north and west of the watch area. On top of the
severe threat, there is a concern for localized flash flooding as
well. PWATs are near 1.7 inches and warm cloud layer exceeds 10k ft.
Heavy rainfall will also be possible, especially in thunderstorms.
Based on the last couple of days, those that have observed the most
rainfall will be most vulnerable. WPC also extended the Slight Risk
for the Excessive Rainfall Outlook to cover the Twin Tiers. Rivers
and streams have not responded much over the last two days, so as
mentioned above, the main concern will be localized flash flooding.
Showers and thunderstorms will continue through at least the late
evening hours. The severe threat will decrease after sunset as
instability is lost. Still, heavy rainfall will remain possible.
Most of the CAMs show just isolated showers after midnight and into
the early morning hours Tuesday as a frontal boundary drops south.
One more wave will move through on Tuesday, kicking off additional
isolated to scattered showers and thunderstorms. Model guidance is
showing some instability again, but shear is expected much weaker
than today, leading to just short-lived thunderstorms. SPC does clip
the NEPA and Catskills with a Marginal Risk. If conditions were to
lead to higher instability and better shear up from what is being
modeled further south, then isolated strong to severe storms will
certainly be possible once again.
Temperatures will be mild overnight. Tuesday is looking similar to
today with temps in the 70s and 80s during the day and 60s at
night.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
245 PM Forecast...
Surface high pressure is expected to be over the region during this
time period with ensemble forecast guidance also indicating
anomalous ridging aloft. We're also seeing +2-3SD 850 mb thermal
anomalies with the hottest day expected on Thursday. This should
translate into quite warm and humid days with temperatures well into
the 80s across the area and low 90s in the valleys and urban
areas...particularly Thursday. Shower and thunderstorm chances begin
to creep up late in the day Thursday, mainly due to localized
destabilization, however, the trends are slowing a bit and we should
not really see the effects of an approaching cold front until
Thursday night into Friday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
245 PM Forecast...
Friday should be unsettled as a cold front pushes through the
region, displacing the unstable airmass. Model timing with this
feature is reasonable enough to suggest a late morning early
afternoon passage...so this will help to limit severe potential, but
not necessarily coverage of showers and t-storms. The front runs
into the back side of the upper ridge just to our east by Saturday.
Overall, precipitation trends should wane over CNY/NEPA aside from
some lingering chances over our eastern zones closest to the
expected frontal position. For the latter half of the weekend and
next Monday...the uncertainty climbs due to model timing
differences bringing weak features through the upper flow. The
surface pattern becomes rather diffuse, and although this
generally suggests a tendency toward precipitation...I don't
think either Sunday or Monday will be a washout. Just generally
expecting diurnally driven showers and thunderstorms with
seasonably warm temperatures and we'll continue with low to mid-
range chance PoPs.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Most sites are VFR currently. With scattered showers/storms
popping up across CNY, restrictions may be possible if one
passes directly over a terminal. The highest confidence for
storms is at ELM, ITH, and BGM. There is lower confidence at
SYR, RME, and AVP for storms. If needed, a tempo will be added
at these terminals if anything were to develop.
Overnight, restrictions are expected at all terminals as fog
develops and ceilings drop. AVP will stay above IFR while the
rest of the terminals will see IFR and even LIFR restrictions.
Throughout this TAF period, winds are expected to be light,
though some stronger gusts may be possible if a storm passes
over a terminal.
Outlook...
Tuesday...Isolated afternoon/evening showers and thunderstorms
with associated restrictions.
Wednesday through Thursday...Mainly VFR.
Thursday Night and Sunday...Thunderstorms return Thursday
night, lingering into Friday with associated restrictions.
Saturday...Mainly VFR; lingering rain showers possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL/MPK
NEAR TERM...BTL
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BTL
Hazardous weather outlook, Jul 3, 1:45 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
245 PM EDT Mon Jul 3 2023
NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-041845-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
245 PM EDT Mon Jul 3 2023
...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Also, showers and thunderstorms are expected through the evening.
Localized flash flooding will be possible with the heaviest
downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044-055-PAZ038-041845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
245 PM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected through the evening.
Localized flash flooding will be possible with the heaviest
downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Local storm report, Jul 3, 12:56 PM EST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
156 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tornado 1 SSE Dickson City 41.45N 75.63W
07/02/2023 Lackawanna PA NWS Storm Survey
A tornado touched down in Dickson City on
July 3. The tornado damage consisted of
large tree branches snapped, one large tree
uprooted, damage to shingles, vinyl fences
and other residential property damage. The
tornado was approximate 70 yards wide and a
quarter of a mile long.
&&
BJTSpecial weather statement, Jul 3, 1:13 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Mon Jul 3 2023
NYZ025-044-055-056-031845-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
213 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern Broome,
southwestern Cortland, northeastern Tioga and southeastern Tompkins
Counties through 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brooktondale, or 7 miles southeast of Ithaca, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caroline, Nanticoke, Berkshire, Richford, Harford, Marathon, Lapeer,
Lisle, Brooktondale and Slaterville Springs.
This includes the following highway exits...
New York Interstate 81 near 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4231 7646 4247 7646 4249 7597 4221 7604
TIME...MOT...LOC 1813Z 279DEG 22KT 4237 7639
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AJGSpecial weather statement, Jul 3, 1:59 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
259 PM EDT Mon Jul 3 2023
PAZ039-040-044-031945-
Susquehanna PA-Northern Wayne PA-Lackawanna PA-
259 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southeastern
Susquehanna and northeastern Lackawanna Counties through 345 PM
EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hop Bottom, or 11 miles southeast of Montrose, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carbondale, Clifford, Forest City, Vandling, Hop Bottom, Union Dale,
Glenwood, Lenoxville, Royal and Browndale.
This includes the following highway exits...
Pennsylvania Interstate 81 between 206 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4162 7574 4164 7573 4164 7572 4165 7587
4177 7582 4179 7544 4164 7545 4164 7546
4156 7546
TIME...MOT...LOC 1859Z 279DEG 19KT 4169 7577
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AJGSpecial weather statement, Jul 3, 2:05 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
305 PM EDT Mon Jul 3 2023
NYZ045-056-057-031945-
Chenango NY-Broome NY-Delaware NY-
305 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southeastern Broome,
west central Delaware and south central Chenango Counties through 345
PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanitaria Springs, or 9 miles east of Binghamton, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Deposit, Windsor, Afton, Harpursville, Sanitaria Springs,
Nineveh, Stilesville, Belden and Oquaga Creek State Park.
This includes the following highway exits...
Interstate 86/Route 17 between 78 and 79, and 81 and near 84.
Interstate 88 between 4 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4208 7579 4219 7581 4226 7538 4205 7538
TIME...MOT...LOC 1905Z 264DEG 19KT 4214 7572
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Jul 3, 2:08 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
308 PM EDT Mon Jul 3 2023
NYZ045-046-032000-
Otsego NY-Chenango NY-
308 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of west central Otsego
and northeastern Chenango Counties through 400 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Berlin, or 13 miles northeast of Norwich, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hartwick, Edmeston, Pittsfield, Burlington, New Lisbon, New Berlin,
Columbus, Mt Vision, South Edmeston and Gilbert Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4261 7542 4274 7541 4277 7504 4253 7502
TIME...MOT...LOC 1908Z 273DEG 15KT 4266 7533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Jul 3, 2:40 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Mon Jul 3 2023
NYZ045-056-032030-
Chenango NY-Broome NY-
340 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern Broome
and southwestern Chenango Counties through 430 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitney Point, or 8 miles southeast of Marathon, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greene, Whitney Point, Brisben, Smithville Flats and Smithville
Center.
This includes the following highway exits...
New York Interstate 81 near 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4227 7569 4232 7600 4241 7598 4243 7566
TIME...MOT...LOC 1939Z 273DEG 15KT 4235 7595
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJG